Side effects of amlodipine: I’m on 5mg... - High Blood Pressu...

High Blood Pressure Support

3,790 members965 posts

Side effects of amlodipine

Liz3 profile image

I’m on 5mg ramipril and 5mg amlodipine. I am pretty sure that the amlodipine is making me thirsty, fatigued, tired eyes and achy muscles and joints. I used to be on just ramipril but it wasn’t controlling my blood pressure enough so I was given amlodipine as well. I’ve taken it before and I’m sure it gave me these side effects before but I have other health condition so was hard to know for sure. At the moment I take both tablets around 8pm but in the morning my blood pressure drops when I stand up and I’m getting really lightheaded then and after doing school run. I’m just wondering if it would help to take the amlodipine in the morning and the ramipril at night?

19 Replies

Hi, I take amlodipine 5mg and losartan 25mg but have never taken ramipril. You say you have been taking ramipril for a while so it can't be that causing the side effects. Amlodipine does undoubtedly cause side effects, it certainly did with me and I am sure that these vary from person to person. It might be worth a try taking the amlodipine in the morning and ramipril at night. There seem to be no hard and fast rules with regard to what time of day you take it as long as you take it at the same time each day. I take amlodipine in the morning and have done so since I began. If in doubt, speak to your GP or pharmacist. I hope you are able to get it sorted.

Liz3 profile image
Liz3 in reply to Dovedale4

Thank you for your reply. What side effects did/do you get? I think I’m going to try taking in morning and see how goes.

Dovedale4 profile image
Dovedale4 in reply to Liz3

You're welcome. I had many side effects with amlodipine, the most difficult one being anxiety and hypervigilance. I also had very dry skin when I first started taking it and also some insomia. Fortunately, the side effects do settle and are not the same for everyone. I have a friend who takes amlodipine and losartan and has not experienced any side effects at all! The important thing is that it does it's job and does it very well. My friend also takes it in the morning and I know a couple of other people who do as well. It's certainly worth a try, it may be the answer for you and if it isn't, then you can take it from there.

Liz3 profile image
Liz3 in reply to Dovedale4

Yes I think that’s the best plan. Thank you.

Dovedale4 profile image
Dovedale4 in reply to Liz3

You're welcome! I hope it works for you.

I was told to take my Amlodipine (5 mg) in the evening and a couple of years ago our then pharmacist mentioned that his mother takes it too (don't know what dose) and he recommended to her that she takes it in the evening before she gets into bed as it was causing a bit of dizziness.

Liz3 profile image
Liz3 in reply to springcross

Thank you for your reply. My doctor says doesn’t matter whether I take in evening or morning except when you first start taking it they say maybe better to take in evening as it can cause dizziness for a few days.

Hi, I take 5mg Amlodipine in the morning and 5mg at night, 10mg of Nicorandil/Biogaran morning and night, 100mg Atenolol in the morning and 50mg Atenolol at night along with 40mg Atorvastatin at night. I do not seem to suffer any side effects other than the odd bout of feeling tired for a few minutes which passes. I also wear a 15mg/24hr Trinitrine patch. I have 12 stents that have been done over th red years starting in 1998 with the last two put in in 2019. So far so good but l can get chest pain at any time even at rest in bed, the Trinitrine spray is very effective and normally sorts it within 30s to 1 minute. It recurs sometimes but I just use the spray again. I know if the pain remains after this I have to call emergency but so far so good.I should say I live in France and am under their health system excellent that it is.

Wow that's a lot of meds. I'm glad you are still feeling OK with them all. I have heard that France has an excellent health care system, it's a pity we don't have that here, we could certainly do with it. Our NHS is wonderful but unfortunately it's struggling at the moment.

I take both ramipril and amlodipine in the morning but I've read that it is better to take them in the evening.I asked the cardiologist however and he said morning was best .

I was wondering you say you are lightheaded in the morning .Do you have your own blood pressure machine and, if so, have you taken a reading and is it low?I wondered if the dose was too high for you.I'm on 2.5mg ramipril and 5mg amlodipine myself and that works very well for me.

I definitely got side effects when I started on these meds but, as I started both at once as my bp was pure evil, I've never been sure which drug caused my side effects but it did settle in time. Hope you feel better soon.

Liz3 profile image
Liz3 in reply to lettingoffsteam

I think it maybe to high a dose as yes I have a blood pressure monitor at home and when I take it in the morning it is reasonably ok reading but when I stand up it drops further. I’m going to call my doctor this morning and ask her about changing my dose. Thank you.

lettingoffsteam profile image
lettingoffsteam in reply to Liz3

That's probably a good idea.

If you are concerned about the amlodipine, then evening is best as you should be going to sleep and not feel the side effects as much

Liz3 profile image
Liz3 in reply to cuore

I’ve been taking it in the evening but amlodipine works quickly, it takes effect within a couple hours so I think it’s dropping my bp too much overnight when I’m asleep when i need it to keep my bp down in the day when I’m doing things.

cuore profile image
cuore in reply to Liz3

Interesting point. Thank you for that.

I'm on the same dose as you of both these drugs. I take the ramipril in the morning about 9 a m and the amlodipine in the evening about 9 pm. My cardiologist said doing it this was means that as one wears off the other takes over. I've not had any noticeable side effects from either.

Everyone is different but I had to be taken off amlodipine cos of the side effects (swollen legs, ankles, feet, fingers, and aching). Was put on candasartan instead. Better for me.

Liz3 profile image
Liz3 in reply to GrannyE

I get aching too in my hands and feet and feel cold. I’ve got appointment with my doctor on Friday so going to ask to change as I’ve been on amlodopine before and had same side effects.

I take both of these Ramipril at night and Amlodipine in the morning. I did feel a little lightheaded at first in the morning but it’s fine now. Ramipril works well at night. Good luck

You may also like...